Hail, Fremont
- When
- June 4, 11:26 PM CST
- Where
- Fremont County, Imogene
- Measured
- 2.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.880, -95.430
Hail around baseball-size was reported by law enforcement around Imogene.
Thunderstorms developed along a nearly stalled front that stretched from central Nebraska into southwest Iowa. The storms were fed by a moderately strong low level jet which impinged on the front with dew point temperatures south of the boundary in the 65 to 70 degree range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms developed along a nearly stalled front that stretched from central Nebraska into southwest Iowa. The storms were fed by a moderately strong low level jet which impinged on the front with dew point temperatures south of the boundary in the 65 to 70 degree range. Besides dropping heavy rain, one storm in southwest Iowa produced very large hail, while a few of the storms in eastern Nebraska produced hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 4, 2:31 PM CST, 8 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 331 PM CDT FRI JUN 4 2010 .DISCUSSION... ...SEVERE WEATHER POTENTIAL TONIGHT AND OVERALL POPS ARE THE PRIMARY FORECAST CONCERNS... WATERVAPOR LOOP DEPICTS THE ZONAL UPPER FLOW WITH PACIFIC MOISTURE STREAMING INTO THE MIDWEST. VERY MINOR WAVE NOTED IN THE FAST FLOW MOVING THROUGH NORTHERN COLORADO. THE BOUNDARY LAYER WAS MOIST THIS AFTERNOON PER THE 20Z SURFACE ANALYSIS...WITH DEWPOINT OF 70 IN FALLS CITY...ALTHOUGH SIGNIFICANT DRYING WAS NOTED FURTHER NORTH SUCH AS A 45 DEWPOINT IN WAYNE. SURFACE STATIONARY FRONT WAS ANALYZED FROM WISCONSIN INTO NORTHEAST KANSAS...AND VISIBLE IMAGERY SHOWED INCREASING CU FIELD NEAR THAT BOUNDARY IN SOUTHWEST IOWA. 20Z RUC OBJECTIVE ANALYSIS FROM SPC SHOWS MLCAPE OF 4000 J/KG WITH LITTLE OR NO CAP FROM SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA NEAR FRONTAL BOUNDARY...AS WELL AS DEEP LAYER EFFECTIVE BULK SHEAR OF 50 TO 60 KNOTS. PER SWOMCD 798...THIS AREA IS BEING MONITORED FOR CONVECTIVE DEVELOPMENT WITH ANTICIPATION OF SUPERCELLS. 20Z OBSERVED SOUNDING FROM TOPEKA SHOWED THE CAP WAS INDEED NEARLY ERODED. GIVEN SUCH STRONG INSTABILITY... LARGE HAIL IS A SIGNIFICANT THREAT WITH ANY SUPERCELLS THAT DEVELOP. RUC ANALYSIS OF THETA-E DECREASE WITH HEIGHT IS ONLY AROUND 18...THUS NOT IDEAL FOR MICROBURSTS. LOW LEVEL JET IS PROGGED TO SIGNIFICANTLY INCREASE OVERNIGHT TONIGHT TO AROUND 50 KNOTS...WHICH WOULD RIDE ABOVE FRONTAL ZONE AND GENERATE SUBSTANTIAL ISENTROPIC LIFT. WE EXPECT DEVELOPMENT OF ADDITIONAL CONVECTION ON THE NOSE OF THIS LOW LEVEL JET OVER NORTHERN NEBRASKA LATE THIS EVENING...WITH SOME ELEMENTS OF A PROGRESSIVE DERECHO INDICATED FOR THE OVERNIGHT HOURS. THUS HAVE HIGHEST POPS IN THE NORTH AND AFTER MIDNIGHT. SOME CONCERN IN THIS AREA OF DRY AIR GIVEN THE LOWER DEWPOINTS...BUT EXPECT SOME MOISTENING OF THE BOUNDARY LAYER THROUGH THE EVENING. SATURDAY COULD SEE LINGERING MCS RAINS MAINLY EAST...AND ALSO SOME SMALL POTENTIAL FOR NEW DEVELOPMENT IN THE FAR SOUTHEAST SATURDAY AFTERNOON ASSOCIATED WITH FRONT AGAIN. TWO ADDITIONAL OPPORTUNITIES FOR RAIN APPEAR TO BE SUNDAY NIGHT INTO TUESDAY NIGHT...THEN AGAIN THURSDAY/FRIDAY TIME FRAMES. DIFFICULT TO PIN DOWN EXACT TIMING...BUT KEPT POPS SIMILAR TO GOING FORECAST WITH THE EXCEPTION OF WEDNESDAY WHEN SURFACE HIGH SHOULD KEEP AREA DRY. NIETFELD && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS MAIN AVIATION FORECAST CONCERN IS THE FRONTAL BOUNDARY WHICH IS POISED TO MOVE NORTH ACROSS EASTERN NEBRASKA LATE THIS AFTERNOON AND OVERNIGHT. SOUTHERLY FLOW ACROSS THE SOUTHERN PLAINS CONTINUES TO SUPPLY WARM MOIST AIR TO THE REGION. TIMING AND POSITION OF STORM DEVELOPMENT CONTINUES TO BE A CHALLENGE AS ZONAL UPPER LEVEL FLOW CONTINUES TO MAKE IT DIFFICULT TO PIN DOWN PRECIP CHANCES. KEEP VFR CEILINGS THROUGH THE PERIOD FOR ALL SITES HOWEVER...INTRODUCE -TSRA TO KOFK AT 06Z THRU 09Z AS EJECTING SHORTWAVE ENERGY WILL PROVIDE LIFT ALONG WITH THE ADVECTING BOUNDARY FROM THE SOUTH...SUPPORTING STORM DEVELOPMENT ACROSS THE NEBRASKA SOUTH DAKOTA BORDER OVERNIGHT. TEMPO FOR -TSRA AT KOMA FROM 08Z THRU 12Z AS INCREASING LLJ NOSE AND FRONTAL BOUNDARY MOVE NORTH INTO THE REGION. MADE NO MENTION OF TSRA OR CB FOR KLNK AT THIS TIME...AS CONFIDENCE ISSUES STILL EXIST IN CONVECTIVE DEVELOPMENT...LATER FORECAST WILL NEED TO ADDRESS CONVECTIVE POTENTIAL FOR KLNK. WINDS AT ALL SITES SHOULD REMAIN EAST SOUTHEAST THROUGH THE PERIOD AS THE NORTHWARD ADVANCING FRONT IS PROGGED TO MOVE SLOWLY ACROSS THE AREA. KURTZ/DEE && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 807 PM CDT FRI JUN 4 2010 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-051515- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 807 PM CDT FRI JUN 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE OUTLOOK AREA LATE TONIGHT. LARGE HAIL WILL BE THE PRIMARY HAZARD. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE EAST ACROSS CENTRAL NEBRASKA AND OVER THE OUTLOOK AREA DURING THE OVERNIGHT HOURS. LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST ACROSS THE ENTIRE OUTLOOK AREA THROUGH THE NEXT 7 DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED OVERNIGHT...HOWEVER ANY SEVERE WEATHER REPORTS ARE APPRECIATED. KERN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1152 PM CDT FRI JUN 4 2010 IAZ079-080-091-050530- MILLS IA-MONTGOMERY IA-PAGE IA- 1152 PM CDT FRI JUN 4 2010 ...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN MILLS...SOUTHERN MONTGOMERY AND NORTHERN PAGE COUNTIES UNTIL 1230 AM CDT... AT 1150 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MALVERN...OR 31 MILES SOUTHEAST OF OMAHA...MOVING EAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... EMERSON... RED OAK... STANTON... VILLISCA... HASTINGS... COBURG... VIKING LAKE STATE PARK... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. KERN
The Omaha radar (KOAX), 93 km away, was scanning. The volume nearest the first event began at 05:23 UTC.
2 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Hail around baseball-size was reported by law enforcement around Imogene.
Emergency management reported that hail up to golf ball-size fell for 10 to 15 minutes in the Essex area. The hail for the most part came straight down with little if any wind.
The Awos in Red Oak measured a thunderstorm wind gust of 59 mph.
Rainfall of 2 to 3 inches fell in around 6 hours over much of the central and upper reaches of the Nishnabotna River during the late evening and morning hours of June 4th and 5th. The heavy rain caused the Nishnabotna River to climb about a half of foot above its 23 foot flood stage during the early morning hours of June 6th. Levees along the river protected much of the area from significant damage although some fields were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223740, 223741, 223743, 223751.